Texas, 2018

Drought in Texas, August 1 to 31, 2018

August 1 to 31, 2018 · NWS SJT · 2 events in 2 counties and zones

A severe to extreme drought impacted Brown and Coleman Counties in West Central Texas throughout the month of August.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A severe to extreme drought impacted Brown and Coleman Counties in West Central Texas throughout the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 31, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1231 AM CDT Wed Aug 1 2018

AVIATION...
/06Z TAFS/

VFR conditions will persist across the terminals the next
24 hours, with light winds through the period.

&&

.PREV DISCUSSION... /issued 627 PM CDT Tue Jul 31 2018/

AVIATION...
/00Z TAFS/

Expect VFR conditions tonight and Tuesday. The winds will become
light this evening.

PREV DISCUSSION... /issued 332 PM CDT Tue Jul 31 2018/

SHORT TERM...
(Tonight)
A weak cold front moved across the region this morning and brought
with it some rain and some cooler temperatures. Those cooler
temperature will continue tonight with refreshing low
temperatures, in the mid to upper 60's. Our skies will be mostly
clear with our north winds becoming light and variable during the
overnight hours.

LONG TERM...
(Wednesday through Tuesday)
Our slight cool down won't last very long as our winds will become
more southerly for Wednesday through the start of next week. That
will help warm our temperatures back a few degrees above average
Wednesday through the beginning of the next work week. The upper
level trough to our northeast will continue to move off to the
east over the next couple of days. To our west an upper level
ridge continues to be anchored over the southwest U.S. On
Thursday a short wave will rotate down the front side of the ridge
and bring a slight chance for rain to the western portions of the
Edwards Plateau. For the end of the week into the weekend we will
continue to be very warm and dry as upper level high pressure
strengthens across and to the north of central Texas. For the
first of next week we will see a few more clouds, but there will
continue to be little chance for rain as the upper level ridge
continues to control our weather. As you might imagine our high
temperatures will continue to run in the mid to upper 90's through
next Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 93  71  93  72 /   5  10  10   5
San Angelo 	 98  71  97  72 /   5   5  10  10
Junction 	 97  69  97  71 /   5   0  10   5
Brownwood 	 94  68  95  71 /  10   5   5   5
Sweetwater 	 94  72  94  74 /   5  10  10  10
Ozona      	 95  71  94  71 /   5   5  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/24
Hazardous weather outlook, Jul 31, 1:56 PM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
256 PM CDT Tue Jul 31 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
256 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time. The clouds will
clear out by this evening and our winds will go light and variable
during the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

A severe to extreme drought impacted Brown County through August. During the first two weeks of August, the drought was extreme. Because of rainfall, the drought category was lowered to severe during the last two weeks of August by the U.S. Drought Monitor.

Drought, Coleman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

A severe to extreme drought impacted Coleman County through August. During the first two weeks of August, the drought was extreme. Because of rainfall, the drought category was lowered to severe during the last two weeks of August by the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782289, 782294.